PBC Foundation
6,493 members5,679 posts

Does anyone have problems taking Urso, I am having mega problems with diarrohea and stomach pain,

I stopped taking the tablets and within 2 days I started to improve, I decided to retake them after a week and within 2 hours the problems returned, now I don't know what to do, any advice out there?

12 Replies
oldestnewest

The best "advice" I can give you is "call your Dr.". Don't wait. -:) It's not an emergency but it sounds like you are not going to be able to take Urso and your Dr. needs to know that right away so that he/she can change it. Keep us informed, ok???

Reply

I can only echo what Tumbleweed said, inform your dr straight away. Sometimes if it doesnt agree with people they will phase it in slowly so your body can get used to it, but your dr will advise.

Hope it works out for you.

Reply

I struggled when my urso dose was doubled and it made me realy quite ill. i think you need to see you gp, I was told this is a common side effect, in my case i had to stop all meds for a week and reintroduce the urso slowly on reduced dosage. the sickness and diarrhea left me in some concideable pain as i didnt act quick enough, so dont delay..it may mean that they need to adjust your dosage to suit you maybe in smaller more frequent doses. I hope they sort you out, pls post to let us know how you get on.

Reply

I took one capsule and it made my acid reflux so bad I couldn't take it again. So sorry you are also having pain and diarrhea. Above advice sounds very good and sensible. In my case I am not sure I really need the Urso yet because according to what I have read I am not even in stage 1 yet, pre-pre-stage 1. But some people claim the tablets are easier to deal with than the capsules. Don't know if that will help you or not. My tablets should arrive tomorrow. I will give them a try. But since PBC works so slowly I am considering not taking them right away. My lupus doctor seems to think that would be alright for now as long as I am closely monitored, which means another biopsy in a year or so ( :( ) but again this is all in an early phase. Everyone is different.

Since so many PBC patients have issues with Urso I wonder why they don't always introduce it slowly to patients?

Reply

I took urso for a short time but side effects increased to the point that I stopped. My specialist has since tried me on every other option and all ended/started with side effects so I take none of them. I do take a powder called questran for the itch and it works.

Reply

Hi exy21, I've just discovered on this site you can access the questions you have asked and noticed your reply, you say your consultant tried you on other options, can you tell me what they were, I am still of the Urso, when I saw my consultant he didn't believe me and told me to get back on them,,nothing else was offered, I don't have the itch,do you take anything at all for PBC?

Reply

I also did my own test over the last two weeks, the week I wasn't taking the urso I became more like my old self, no gas, no wind or stomach upset, reduced pain in some of my joints, no itching, skin was improving, and my mood was better, in fact everything was better, I have now been back on them for almost a week and I have been sick almost each day but one, had gas, couldn't eat, itching, pain has gone severe again, fingers and wrists swollen, I have also been in a dream like state even putting my hand on an electric ring I had just turned off and my temper is terrible to the point of being nasty ( I am putting this down to being exhausted all the time), I cannot let anything go and have to argue over every little thing. I will carry on with them untill I see my consultant, no use going to my GP as he thinks they are something from out of space.

XXX Linda

Reply

Interesting reading Linda as prior to ever taking urso did you itch? Can't help wondering as that wouldn't make sense to me.

I only went to see a GP in 2010 due to starting with the itch (tiredness I shrugged off) and alhto' I'm not fully convinced as the consultant says, it can sort of completely alleviate the itch. I think from my view is that it can reduce the itch considerably as done in my case BUT I started my own way of thinking prior to diagnose as never thought I had something that wouldn't just 'go away with time' and in the 2mths prior to the antibodies test I discovered when I got my blood results printed out from during 2010 at the end of 2010 on diagnose, my LFTs had actually started to decrease and that was without any urso. Have to say the itch improved slightly but has been far better since taking urso, well it took around 6mths to start to see any real improvement with this.

I know myself several mths ago I decided to take the urso 3 times a day instead of the 2 x 300mgs daily. I took half at breakfast, half around noon and then the full one with evening meal. Have to say didn't make any difference at all with me nor did it alter any LFTs (had a slight rise). I went back to the 2 a day as it is far easier with just one at breakfast and one in the evening.

On another note, if I see urso as more of a supplement with it being a form of bile acid then surely a short break from it wouldn't really make a difference to any symptons briefly. I know that for some who don't experience problems with urso and apart from the early days with a couple side-effects I had, I think with a definite change in the LFTs, the itch probably changes due to the liver coping far better than previous to the urso. (Maybe a change of brand might be different?)

Maybe those out there who are experiencing a problem with urso might be advised by a doctor to start on a very low dose daily and then gradually increase it?

Reply

its always worth asking to try a different brand of urso as the different brands have different fillers in with them and it might actually be the fillers which are causing the problems.

Reply

Hi

It is interesting and frustating our reactions to medication. I took the urso capsules and was covered in hives head to toe but only after about 3 months. i now take the tablets and seem to be ok. I am probably more windy than I was , but no pain.

I would try a different brand or type and discuss with the doc.

Good luck

Lou

Reply

Hi Jaycee,

I know there have been lots of different opinions and advice on here already, so thought I would chip in too :-)

When I was first diagnosed and prescribed URSO ( 250 mg x4 a day) the pharmasist said they did not know how I should take them and suggested taking one tablet four times a day. I did this, but it was awkward, aking it with food when working, especially fitting in four doses with irregular mealtimes. I did suffer wind and abdominal swelling, etc for the first year or so when I was taking them this way.

However, I spent a week in a transplant assessment unit and they have dedicated "liver" pharmasists that come to see you on the wards to discuss your meds etc. They asked me why I was taking one tablet four times a day, so I explained. They suggested that I take ALL the dose once, at bedtime with a light snack. Now, I am not sure if this is a coincidence or not, but I now have no problems other than an odd blip now and again ( which I think is more diet related that the due to the tabs)

Hope that offers a different perspective on what must be a horrid problem for you.

As other have suggested, have a chat with the Drs or pharmasists and see what they say.

Hang in there!

Reply

i had problems when i first started taking urso in aug of 2010, but kept taking them and the side effects cleared up. they do help me alot although i only take one a day not the two i'm prescribed

Reply

You may also like...